Accutane and Hair Loss

I heard hair loss is a possible side effect that can happen from accutane or roaccutane.  is that true?  any way to know if I'll probably end up with hair loss if I start accutane?

Doctor Answers (4)

Temporary hair loss possible on Accutane

+4

What you heard was correct... it is possible to have a slight degree of hair loss when taking Accutane. However:

  1. This does not usually happen unless the dose goes really high
  2. When it does happen, it's usually not loss of hair in patches or over the entire scalp, but only slight thinning
  3. When the medication is stopped, hair growth usually returns to normal

What occurs more often than hair thinning or mild loss is dryness of the skin, lips, eyes, and nose. This is an expected side effect, but one that can be managed. Don't let the fear of hair loss stop you from Accutane if you need it for scarring acne.

Be well,

Dr. P


Baton Rouge Dermatologic Surgeon

Accutane and Hairloss

+4

Hair loss is a rare possible side effect from Accutane.  I have seen a few cases of this effect.  Even hair loss with accutane seems to be dose-related and in the few cases I have seen, the hair loss seems to self-resolve after discontinuation of the medication.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Accutane and hair loss

+3

Hair loss is an uncommon side effect of Accutane therapy.  It is usually temporary and dose related.  Accutane-associated hair loss is usually characterized by thinning rather than patches of hair loss. 

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 9 reviews

You might also like...

Hair loss from Accutane and Roaccutane

+1
Hair shedding (also called telogen effluvium) can sometimes occur from the drugs you mentioned - Accutane and Roaccutane.  There is no way to predict if you will experience hair loss from these drugs or not.

In most patients (but certainly not all) the hair returns to the same density after the drug is stopped.  

Any cause of telogen effluvium (crash diets, thyroid problems, low iron, other drugs) can speed up the development of androgenetic alopecia in those so predisposed.... and sometimes this phenomenon is seen with accutane and other similar retinoids. More studies are needed to determine how frequently that occurs.

Jeff Donovan, MD, PhD
Toronto Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.